Terfenadine, a nonsedating H1-selective antihistamine, is widely used in many countries. We report pharmacokinetic results in a patient who developed a prolonged QT-interval in ECG and symptomatic torsades de pointes ventricular tachycardia as a consequence of the interaction of itraconazole and terfenadine. Both drugs were taken in the recommended doses: terfenadine 60 mg b.d. and itraconazole 100 mg b.d. Terfenadine metabolism was delayed by itraconazole, leading to an increased level of unmetabolised terfenadine. Seven weeks after the cessation of itraconazole treatment, terfenadine was rapidly metabolized to its active metabolite and did not prolong the QT-interval when given as a single provocation dose (120 mg). The findings suggest that intraconazole in therapeutic doses inhibits terfenadine metabolism. It is also possible that unmetabolised terfenadine alone, without an increased level of its active metabolite, may cause torsades de pointes. The concomitant use of terfenadine and itraconazole (and ketoconazole) should be avoided.